Virginia, 2018Damaging Winds in Virginia, August 8, 2018
August 8, 2018 · NWS RNK · 9 events in 7 counties and zones
A hot and humid air mass sparked scattered severe thunderstorms during the afternoon. These storms blew down multiple trees and power lines in southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid air mass sparked scattered severe thunderstorms during the afternoon. These storms blew down multiple trees and power lines in southwest Virginia. Two homes suffered damage in the city of Danville due to a tree falling on each of them.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 8, 12:03 PM EST, 52 minutes earlier.
Area forecast discussion, Aug 8, 12:03 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
103 PM EDT Wed Aug 8 2018
.SYNOPSIS...
High pressure across the region will give way to an approaching
weak cold front from the northwest later today and tonight. Showers
and thunderstorms will precede the boundary this afternoon and
evening before somewhat drier air works in on Thursday. A weak
secondary cold front should spill into the region by the end of
the week before stalling out into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 102 PM EDT Wednesday...Main change with this update was
to include enhanced wording for gusty winds and heavy rainfall
in thunderstorms this afternoon into this evening.
While isolated storms have indeed begun to develop within the
Blue Ridge and Alleghany Highlands areas, an increased/greater
coverage of thunderstorms is becoming more apparent in far
western WV into eastern KY/Cumberland Plateau in TN along a
convergence axis. Further west just east of Nashville, a
convectively-induced vort max continues to swirl to the
northeast and is resulting in a line of strong convection into
north-central TN. These two mesoscale sources of lift are
expected to encounter an even more favorable air mass across the
central Appalachians and Piedmont, where current surface-based
CAPEs are on the order of 3000-3500 J/kg per SPC mesoanalysis.
Storms should thus increase in number and potency around 2-5 pm
in our far western counties (southeast WV, Mountain Empire into
the mountains of northwest NC), then progress eastward into the
I-81 area/Blue Ridge corridor around 4-6 pm...and into the
foothills, Southside, NC Piedmont and central VA between 5 and 9
PM. Given that downdraft CAPEs are around 700-900 J/kg and
increasing, a few storms may be capable of wet downbursts
capable of isolated wind damage this afternoon/evening. With
rather elevated PWAT values, heavy rainfall is possible as well
but storms should be moving along to the east or northeast. All
that said, organized severe isn't likely given shear profiles
are only progged to be around 20 to 25 kts. Threat for stronger
storms currently looks greatest across the central and southern
half of the forecast area, roughly along/south of Route 460.
Overarching message is that there's increased confidence that a
few pulse storms may become strong to severe with gusty winds
this afternoon/evening, though not particularly organized. SPC
has maintained a Marginal Risk for severe with their 1630Z
update.
Only other change at this point was to increase dewpoints
especially west.
Previous discussion from 300 AM follows...
Upper trough across the Midwest will continue to slide east today
pushing an initial pre-frontal trough into the area from the west ahead
of trailing weak cold front that looks to arrive overnight. Still
uncertainty with the degree of convection ahead of these features given
only weak lift and best shear to the north despite a rather unstable
environment espcly east later today. Models do show more of a backing
scenario taking place aloft as seen ahead of pieces of shortwave energy
along the leading edge of the upper system. This suggests less
potential for a jump to the eastern lee trough with perhaps a
multicellular band or two crossing the mountains this afternoon before
a few clusters develop out east but likely late. Also appears best
convergence may develop/linger across the western mountains given
westerly flow so kept likely pops there, followed by a band of higher
pops headed off the Blue Ridge mid/late afternoon per latest HREF
model. Since this solution likely overdone given more support to the
north/west, maintained chance pops out across the piedmont at this
point. Forecast severe parameters also favor the north/northwest
sections for possible damaging winds as the best speed shear remains
from LYH north at this point. However if trends remain slower will have
to watch for perhaps better overlap of instability/shear and a more
pronounced broken band heading out of the mountains as the latest
NamNest suggests. Otherwise hot and humid ahead of front with highs
likely 90-94 east of the Blue Ridge, and 80s west pending how fast
clouds/convection get going.
Should see a split in showers this evening with whats left of the
afternoon coverage heading east by midnight, and some redevelopment
with the westerly upslope flow western mountains overnight as the 850
mb jet ramps up to 25-30 kts. However guidance varies on coverage over
the west given only weak residual instability and drying aloft, but
perhaps enough residual low level moisture to keep low clouds and
showers going. Thus kept a period of low likelys far west and high
chances east before removing clouds/pops east as downslope drying wins
out with the front nearby. Appears will see enough cooling aloft to
support lows in the low/mid 60s mountains with a few 50s deeper
valleys, while eastern sections only fall into the upper 60s to around
70 despite some clearing.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Wednesday...
The upper level pattern will be sluggish into the weekend, with a
western ridge and an eastern trof that will amplify and eventually
start to cut off over the Great Lakes later this weekend.
By Thursday the Appalachians and central mid Atlantic region will be in
westerly flow behind the cold front. This will bring a good amount of
upslope clouds and some showers to locations west of the Blue Ridge
through Thursday morning before the clouds dissipate by the afternoon.
While there will not be a great deal of surface based instability
around, some cooling aloft and orographic affects will help generate
some showers/thunder Thursday afternoon, especially west and south. The
situation looks somewhat similar for Friday, though the chances for
SHowers/storms will be biased to west of the Blue Ridge as some extra
short wave energy works in from the north and west. By Saturday the
upper trof will start amplifying and pushing south. This will start to
drive a surface wave up through the southeastern US and bring a more
widespread chance for showers/storms to the area for Saturday.
Convective dynamics are not impressive through the first part of the
weekend so the threat for any severe weather will be quite low.
Temperatures look to be right around seasonal norms through the period
with mid/upper 80s east of the Blue Ridge and upper 70s/lower 80s to
the west.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 155 PM EDT Tuesday...
Models continued to advertise the same synoptic pattern over
the weekend as the past few runs, with an upper low closing off
over the Ohio Valley and Great Lakes. The Canadian showed little
movement of the upper low but the ECMWF and GFS have the low
lifting northeast and becoming an open wave by Tuesday. WPC
favors this more progressive solution.
This is a mild and wet pattern for the Mid Atlantic region with
deep southwest winds keeping moisture over the area, especially
Saturday and Sunday. A push of drier air works into the region
behind a front that comes through late Monday. Will keep
probability of precipitation behind the second front confined
to the western upslope area in the mountains.
Confidence was average for temperatures and below average for
timing of precipitation.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 102 PM EDT Wednesday...
Generally VFR outside of thunderstorms this aftn-early evening,
and with MVFR-IFR mist/mountain stratus overnight.
Building VFR cumulus with isolated storms presently along the
Blue Ridge/western mountains, but an increase in thunderstorm
coverage toward scattered/numerous is expected as upper-level
disturbance over eastern TN interacts with increasingly unstable
air mass. Window for thunderstorms - a few strong with
temporary IFR visbys and gusty downdrafts producing localized
turbulence, is between 21-02z, earlier in the west and later
side of that window in the Piedmont. Have tried to indicate VCTS
with temporary TSRA to indicate window when temporal threat may
be greatest...but while confidence is moderate to high on storm
development, timing is low/moderate. Likelihood that ground
will be damp from thunderstorms should increase the prospect of
fog in the Piedmont overnight as west winds behind the
expected convective line clear things out, and have indicated
MVFR/IFR BR for Lynchburg, Danville and Blacksburg. Mountain
stratus/MVFR should prevail at Bluefield and potentially at
Lewisburg, which opens question on fog prospects at Lewisburg if
they can't fully clear. Have indicated a tempo MVFR mist at
Lewisburg as a low-confidence hedge, but this may need
refinement. Outside of thunderstorms, winds west-southwest/west
4-7 kts tending light west/northwest overnight.
Any fog burns off by 12z revealing VFR cumulus clouds Thursday.
Stratus at Bluefield may linger until late morning. May see a
few showers or thunderstorms start to develop very late in the
TAF but expected coverage thru 18z didn't warrant mention of
VCSH/VCTS at this point.
Overall confidence in the TAF is moderate.
Extended...
Boundary should spill south by Thursday with the focus for
convection heading into the Carolinas Thursday afternoon into
Friday as the front stalls across the southern Appalachians.
There is a lot of uncertainty in the forecast for the weekend.
Models are hinting at a cutoff low forming over the region
which suggests a wet pattern for the Mid-Atlantic and greater
potential for sub-VFR. Just not sure how much of an impact this
will have attm to Cigs/Vsbys this weekend.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...AL/JH
SHORT TERM...MBS
LONG TERM...AMS
AVIATION...AL/JH
Hazardous weather outlook, Aug 8, 3:23 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
423 AM EDT Wed Aug 8 2018
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-090830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
423 AM EDT Wed Aug 8 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Strong to isolated severe thunderstorms containing primarily
damaging winds will be possible this afternoon and evening. Locally
heavy rainfall may also accompany some of the stronger storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 8, 12:11 PM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
111 PM EDT WED AUG 8 2018
VAZ007-WVZ042-043-081800-
Tazewell-Mercer-Summers-
111 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN TAZEWELL...SOUTHWESTERN SUMMERS AND MERCER COUNTIES...
Until 200 PM EDT.
At 111 PM EDT, a strong thunderstorm was located near Coaldale,
moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bluefield...
Princeton...
Athens...
Matoaka...
and Camp Creek.
This includes The following Location Mercer County Airport.
LAT...LON 3724 8151 3726 8150 3725 8148 3727 8145
3727 8142 3731 8140 3732 8137 3742 8131
3742 8128 3746 8131 3747 8128 3750 8126
3751 8122 3753 8121 3753 8085 3726 8116
3723 8124 3721 8129 3722 8153
TIME...MOT...LOC 1711Z 276DEG 28KT 3737 8141
JRSpecial weather statement, Aug 8, 12:33 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
133 PM EDT WED AUG 8 2018
NCZ003-004-020-081830-
Stokes-Yadkin-Surry-
133 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT
EASTERN SURRY...SOUTHERN STOKES AND NORTHERN YADKIN COUNTIES...
Until 230 PM EDT.
At 133 PM EDT, a strong thunderstorm was located over Ararat, moving
east at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Jonesville...
and Dobson.
LAT...LON 3620 8087 3625 8087 3651 8064 3639 8003
3626 8004 3626 8045 3624 8045 3622 8043
3621 8045 3618 8044
TIME...MOT...LOC 1733Z 276DEG 49KT 3638 8055
JRSpecial weather statement, Aug 8, 12:35 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
135 PM EDT WED AUG 8 2018
VAZ013-014-017-022-081815-
Pulaski-Floyd-Montgomery-Roanoke-
135 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ROANOKE...NORTHEASTERN PULASKI...NORTHEASTERN FLOYD AND
MONTGOMERY COUNTIES AND THE NORTHERN CITY OF RADFORD...
Until 215 PM EDT.
At 135 PM EDT, a strong thunderstorm was located near Christiansburg,
moving east at 30 mph.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Copper Hill...
and Shawsville.
This includes The following Location Virginia Tech.
LAT...LON 3723 8066 3726 8054 3724 8001 3717 8004
3716 8008 3716 8009 3713 8012 3708 8011
3706 8012 3703 8010 3701 8012 3716 8070
TIME...MOT...LOC 1735Z 282DEG 25KT 3718 8037
JRLocal storm report, Aug 8, 12:38 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG MT AIRY 36.93N 79.20W
08/08/2018 PITTSYLVANIA VA 911 CALL CENTER
20 TREES AND POWER LINES DOWN
&&
AMSSpecial weather statement, Aug 8, 12:41 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
141 PM EDT WED AUG 8 2018
VAZ034-045-081830-
Campbell-Bedford-
141 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT
CAMPBELL...AND CENTRAL BEDFORD COUNTIES AND THE SOUTHWESTERN CITY OF
LYNCHBURG...
Until 230 PM EDT.
At 141 PM EDT, a strong thunderstorm was located near Bedford, moving
east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Bedford...
Altavista...
Rustburg...
and Evington.
This includes The following Locations The National D-Day Memorial and
Lynchburg Airport.
LAT...LON 3705 7900 3708 7912 3709 7913 3709 7914
3710 7920 3712 7921 3711 7922 3711 7924
3713 7925 3712 7927 3725 7979 3740 7972
3732 7895 3729 7895
TIME...MOT...LOC 1741Z 273DEG 13KT 3729 7945
JRSpecial weather statement, Aug 8, 12:55 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
155 PM EDT WED AUG 8 2018
VAZ010-011-013-014-WVZ042>044-081900-
Giles-Pulaski-Bland-Montgomery-Mercer-Summers-Monroe-
155 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI...GILES...NORTHEASTERN BLAND...WEST CENTRAL
MONTGOMERY...SOUTH CENTRAL SUMMERS...SOUTHEASTERN MERCER AND
SOUTHWESTERN MONROE COUNTIES...
Until 300 PM EDT.
At 155 PM EDT, a strong thunderstorm was located near Chapel, moving
east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bluefield...
Princeton...
Pearisburg...
Narrows...
and Pembroke.
LAT...LON 3723 8123 3726 8125 3751 8094 3752 8037
3746 8040 3742 8048 3737 8045 3716 8056
3721 8128
TIME...MOT...LOC 1755Z 289DEG 31KT 3728 8100
JRThunderstorm Wind, Montgomery
- When
- August 8, 12:55 PM EST to 12:59 PM EST
- Where
- Montgomery County, 1.59 mi NE of Sugar Grove to 1.9 mi ENE of Shawsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 37.137, -80.310
Thunderstorm winds blew down one tree that also took down a power line at the intersection of Georges Run Road and Mount Pleasant Road and a second tree along the 7600 block of Roanoke Road.
Thunderstorm Wind, Smyth
- When
- August 8, 1:02 PM EST
- Where
- Smyth County, 1.72 mi NE of Mc Mullin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.840, -81.551
Thunderstorm winds blew one large tree down on Spring Valley Road and was blocking traffic on that road.
Thunderstorm Wind, Wythe
- When
- August 8, 1:35 PM EST
- Where
- Wythe County, 1.85 mi ESE of Kent
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 36.937, -80.991
Thunderstorm winds blew down two trees and a power line on East Lee Highway.
Thunderstorm Wind, Danville (C)
- When
- August 8, 2:09 PM EST to 2:31 PM EST
- Where
- Danville (C) County, 5.39 mi W of Danville to 1.6 mi E of Danville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.601, -79.486
Thunderstorm winds blew down several trees in a swath of damage through the city of Danville from 2:09 PM EST to 2:31 PM EST. One of the trees landed on Parkway Drive. Another tree fell over power lines on Lynch Street, and a power pole was split as a result. In addition, two houses suffered damage due to a tree falling on each of them.
Thunderstorm Wind, Montgomery
- When
- August 8, 2:12 PM EST
- Where
- Montgomery County, 3.25 mi SSE of Riner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.026, -80.430
Thunderstorm winds blew down one tree on the 5800 block of Riner Road and was blocking both lanes of the road.
Thunderstorm Wind, Floyd
- When
- August 8, 2:30 PM EST to 2:32 PM EST
- Where
- Floyd County, 0.34 mi ESE of Terrys Fork to 1.02 mi ENE of Terrys Fork
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 37.048, -80.264
Thunderstorm winds blew down one tree at the intersection of Huffville Road and Lick Ridge Road and a power line along Lick Ridge Road.
Thunderstorm Wind, Pittsylvania
- When
- August 8, 2:38 PM EST
- Where
- Pittsylvania County, 2.08 mi S of Kent
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.550, -79.300
Thunderstorm winds blew down one large tree five miles west-northwest of Milton.
Thunderstorm Wind, Floyd
- When
- August 8, 2:42 PM EST
- Where
- Floyd County, 2.55 mi W of Floyd
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.914, -80.366
Thunderstorm winds blew down one tree at the intersection of Laurel Branch Road and Weddle Creek Road.
Thunderstorm Wind, Buckingham
- When
- August 8, 6:58 PM EST
- Where
- Buckingham County, 0.11 mi NNW of Taggart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 37.722, -78.430
Thunderstorm winds blew down several large tree limbs five miles east-southeast of Centenary.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 8, 2018$378,000 · 50 kt wind · 32 events
- Flash Flood and Hail in Georgia, August 8 to 9, 2018$168,000 · 1 in hail · 29 events
- Flash Flooding and Flood in New York, August 8, 2018$430,000 · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 8 to 9, 2018$137,000 · 65 kt wind · 23 events
- Damaging Winds and Lightning Strike in Tennessee, August 8, 2018$145,000 · 52 kt wind · 13 events
- Damaging Winds and Lightning Strike in North Carolina, August 8, 2018$54,000 · 60 kt wind · 14 events
- Flash Flooding and Hail in New Mexico, August 8, 2018$55,000 · 2 in hail · 6 events
- Flash Flooding and Flooding in Oklahoma, August 8, 2018$40,000 · 61 kt wind · 10 events
- Hail and Lightning Strike in Nebraska, August 8, 2018$50,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in North Carolina, August 8, 2018$20,000 · 1.5 in hail · 16 events
- Lightning Strike in Arizona, August 8, 20182 injured · 1 event
- Damaging Winds and Lightning Strike in Maryland, August 8, 20181 injured · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768182, 768190, 768193, 768202, 768204, 768212, 768214, 768206, 768218.